Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 24, NWS Fort Worth, TX

June 2, 2017Tarrant County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 2, 2017, 3:40 PM CDT for Tarrant County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2017, 3:40 PM CDT (20:40 UTC)
Expired
Jun 2, 2017, 6:15 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 35 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 4:25 PM CDTHEAVY RAIN 3.254 Sw Keller, TXJUST SOUTH OF TARRANT PARKWAY A HALF MILE WEST OF HWY 377
Jun 2, 4:35 PM CDTFLASH FLOOD3 Nne Saginaw, TXHARMON ROAD AT PRESIDIO VISTA DRIVE
Jun 2, 4:35 PM CDTFLASH FLOOD3 S Blue Mound, TXROAD FLOODED AT MARK IV AND MEACHAM BLVD
Jun 2, 5:10 PM CDTFLASH FLOOD1.5 Sw Hurst, TXPRECINCT LINE ROAD AT TRINITY BLVD FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WGUS54 KFWD 022040
FFWFWD
TXC439-022315-
/O.NEW.KFWD.FF.W.0024.170602T2040Z-170602T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
340 PM CDT FRI JUN 2 2017

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Tarrant County in north central Texas...

* Until 615 PM CDT.

* At 339 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain over Fort Worth...moving east at 10 mph. Rain was 
  falling at a rate in excess of 3 inches per hour with these 
  storms. This rainfall will lead to excessive water runoff and 
  cause flash flooding. Low-lying areas are most vulnerable to 
  rapidly rising water. Some low-water crossings may flood and 
  become impassable.

* Some locations that will experience flooding include...
  Fort Worth, Arlington, Irving, Grand Prairie, Euless, Bedford,
  Grapevine, Haltom City, Keller, Coppell, Hurst, Southlake, Watauga,
  Colleyville, Saginaw, Richland Hills, River Oaks, Sansom Park, Lake
  Worth and Eagle Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

&&

LAT...LON 3298 9703 3285 9703 3264 9704 3272 9743
      3299 9740

$$

92
2 follow-up statements
433 
WGUS74 KFWD 022222
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
522 PM CDT FRI JUN 2 2017

TXC439-022315-
/O.CON.KFWD.FF.W.0024.000000T0000Z-170602T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tarrant TX-
522 PM CDT FRI JUN 2 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
TARRANT COUNTY...

At 518 PM CDT, Doppler radar indicated the heaviest rain and 
thunderstorms have moved out of Tarrant county. However additional 
showers and a few storms were moving in from the southwest.  This 
rain may result in another half inch of rain this evening. Flash 
flooding was reported earlier in North Fort Worth and near Watauga. 
High water will continue to recede, but some low-water crossings may 
flood and become impassable through 615 PM.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

&&

LAT...LON 3298 9703 3285 9703 3264 9704 3272 9743
      3299 9740

$$

92
487 
WGUS74 KFWD 022307
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
607 PM CDT FRI JUN 2 2017

TXC439-022315-
/O.EXP.KFWD.FF.W.0024.000000T0000Z-170602T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tarrant TX-
607 PM CDT FRI JUN 2 2017

...THE FLASH FLOOD WARNING FOR CENTRAL TARRANT COUNTY WILL EXPIRE AT
615 PM CDT...

The heaviest rain has ended across Tarrant County. Additional flash 
flooding is not expected but please continue to heed any remaining 
road closures. Never attempt to drive through flooded roadways.

LAT...LON 3298 9703 3285 9703 3264 9704 3272 9743
      3299 9740

$$

Stalley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 12:54 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 2, 12:54 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1254 PM CDT Fri Jun 2 2017

.AVIATION...
Thunderstorm potential will be the main aviation concern for the
next ~8 hours at area TAF sites.

For DFW Metroplex:
Isolated storms are ongoing as of 1730z which have affected
airports throughout the late morning hours. An increase in
convection is expected during the mid to late afternoon hours as
diurnal destabilization occurs and an upper disturbance pivots
overhead. Have tempo'd some thunder during the most likely time
period of around 19-23z, although storms may linger through around
02z before moving off to the east. Frequent lightning and erratic
gusty winds to around 40 mph are possible with any storms that
occur. Later tonight, MVFR stratus should redevelop. These cigs
should be between 1-1.5kft although some brief cigs below 1 kft
are possible. Additional scattered storms are expected once again
Saturday and have included VCTS in the extended DFW TAF.

For Waco:
BKN MVFR cigs should remain in place throughout most of the day.
Thunderstorm activity is expected to remain more isolated across
Central TX, but confidence is sufficient to at least include some
VCTS at Waco through the late afternoon and evening hours. Based
on trends, may be able to include a tempo TS in subsequent
amendments. A cluster of storms may move eastward toward the TAF
site during the overnight hours, but confidence in this activity
reaching as far east as Waco is low. If this convection remains
west, another round of MVFR stratus should overspread the airport
by early Saturday morning and linger through midday Saturday.

-Stalley

&&

.UPDATE... /Issued 1027 AM CDT Fri Jun 2 2017/
A slow moving cluster of rain and thunderstorms over the
northwestern CWA is likely associated with a convectively induced
mesoscale vortex. Surface inflow across this area is adequate to
maintain a stationary/backbuilding line of convection on the
southern flank of this vorticity anomaly that extends from near
Graford westward to near Spur. This will be the favored area for
training thunderstorms and heavy rainfall - with rain rates up to
3 inches per hour leading to some flash flooding and possibly
storm totals in excess of 4 inches. As daytime heating occurs
this will increase the temperature/pressure differential between
dry and rainy areas and cause the outflow boundary to surge
outward to the south and east. This outflow boundary will become
the focus for showers and thunderstorms this afternoon across the
the north central and western central parts of the CWA - including
the DFW Metroplex. Have increased afternoon pops across a swath
from roughly Sherman to DFW to Comanche into the likely category.
Locally heavy rainfall will be possible with some of the
thunderstorms, but due to more limited low level flow, do not
expect a solid line of storms to move through the CWA. Out ahead
of the expected outflow boundary, temperatures warming to and
above the convective temperature should lead to the development of
spontaneous isolated to scattered showers and storms as well.

Aside from adjustments to PoPs temperatures looked good in most
areas for this afternoon, but did lower highs into the 70s across
the NW zones where temps will remain in the 60s through early
afternoon due to rainfall.

TR.92

&&

.DISCUSSION... /Issued 417 AM CDT Fri Jun 2 2017/
A forecast cluttered with showers and thunderstorms might imply
that we are still in the spring rainy season, but this period of
unsettled weather is being driven by a very summer-like pattern.
The meteorological summer has begun, and the 00Z RAOB from our
office found no winds above 20 knots within 5 miles of the
surface. While such a profile is not uncommon in mid-summer, the
rich moisture in this column is much more like late spring. The
weak shear will continue to limit the hail growth potential, but
the precipitation efficiency and slow movement of the cells will
yield considerable rainfall amounts in some spots. The striking
disparity in rainfall tallies on Thursday will continue to occur
into early next week with the hit-and-miss nature of subsequent
activity. Where multiple rounds of rainfall occur, some flooding
concerns may arise.

The parent trough responsible for this rainy period is steadily
approaching from the west and will continue to eject spokes of
lift across the Lone Star State. Unlike the mid-latitude systems
of spring, these shortwaves are painfully slow-moving and are
quite difficult to discern before they initiate convection. This
activity can then easily disrupt the weak mid-level flow, one of
the many challenges with interpreting synoptic-scale numerical
guidance with such a system. Short-range guidance has a decent
handle on the most recent impulse and its thunderstorms across the
Big Country and Northwest Texas. This activity will skirt our
northwestern zones today, but this will not be the only action.
Showers and thunderstorms will expand in areal coverage as the
uncapped environment farther to the east destabilizes. Gentle
subsidence around the periphery of this activity may limit the
convective potential in Central and East Texas today.

This subsident air might be further suppressed by the next
disturbance, currently emerging from Mexico. This one appears to
be poorly sampled as the ongoing convection is not represented
well in the guidance. The PV anomaly appears to be taking a
similar track to the downstream impulse, and as such, we will
focus the greater PoPs for Saturday across the northwestern half
of the CWA.

Despite the subtlety of these sub-synoptic features, there is
astonishing inter-model agreement with the evolution of the main
upper trough. Even the GFS ensemble members are in near lock-step,
which for a precip-cluttered system in a weak-flow regime is quite
unusual. While this should improve our confidence in widespread
showers and thunderstorms on Sunday, when the system is overhead,
the proximity of the nocturnal activity near its core Saturday
night may disrupt how the next round plays out Sunday afternoon.
At this time, this (potentially heavy) rain may impact our western
zones early Sunday. This would then set up the best chances for
renewed activity across the southeastern half of the CWA Sunday
afternoon. Another nocturnal event may affect Central Texas into
Monday morning.

Synoptic downglide and dry advection aloft will eventually ensue
on the backside of the system, but extended guidance is not so
inclined to quickly end the rainy period. Low PoPs on Tuesday
show this uncertainty, but deep northerly flow should send a weak
surface front into the region thereafter. A rain-free period will
follow Wednesday and Thursday.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    85  72  85  70  84 /  70  30  50  50  50
Waco                86  71  87  69  86 /  40  20  40  50  60
Paris               81  69  82  68  83 /  50  30  50  40  60
Denton              84  69  84  68  84 /  80  40  50  50  50
McKinney            82  69  84  68  84 /  60  30  50  50  50
Dallas              85  72  86  72  85 /  60  30  50  50  50
Terrell             83  69  86  69  85 /  50  30  50  50  50
Corsicana           86  71  86  70  85 /  40  20  40  40  60
Temple              87  70  87  69  85 /  30  20  40  40  60
Mineral Wells       80  68  84  68  84 /  90  40  50  60  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/91
Hazardous weather outlook, Jun 2, 3:37 PM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
337 PM CDT Fri Jun 2 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
337 PM CDT Fri Jun 2 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Scattered thunderstorms will continue through the evening hours
before decreasing in coverage later tonight. While the severe
weather threat is low, some gusty downburst winds of 40-50 mph may
occur in and near thunderstorms along with frequent cloud to ground
lightning. In addition, prolonged heavy rainfall will result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Rain chances will continue Saturday through Tuesday as an upper
level disturbance slowly moves across the region. The activity will
largely remain isolated to scattered in nature and coverage will be
highest during the afternoon and evening hours. With little shear,
the activity will be generally disorganized. Lightning, gusty winds
and heavy rainfall will be the main hazards but some small hail may
occasionally occur. The severe threat will remain low, but areas that
experience multiple rounds of rainfall may have some flooding
issues.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Stalley

In the hours before

Special weather statement, Jun 2, 11:59 AM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1159 AM CDT FRI JUN 2 2017

TXZ103-118-119-021730-
Denton TX-Tarrant TX-Dallas TX-
1159 AM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENTON...
NORTHEASTERN TARRANT AND NORTHWESTERN DALLAS COUNTIES UNTIL 1230 PM
CDT...

At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm over
Grapevine, or just north of DFW Airport, moving north at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.  Locally heavy rainfall will also be possible.

Locations impacted include...
Irving, Carrollton, Lewisville, Flower Mound, Euless, Grapevine,
Coppell, Southlake, Colleyville, Double Oak and Hebron.

LAT...LON 3288 9699 3288 9712 3306 9711 3306 9690
TIME...MOT...LOC 1658Z 184DEG 5KT 3294 9705

Dunn
Special weather statement, Jun 2, 12:34 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1234 PM CDT FRI JUN 2 2017

TXZ103-021800-
Denton TX-
1234 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DENTON COUNTY UNTIL 100
PM CDT...

At 1232 PM CDT, Doppler radar was tracking several small strong
thunderstorms across northern Denton county.  A storm just north of
Krum and another near Aubrey may produce winds to 50 mph.  These
storms are moving to the north at 20 mph.

Locations impacted include...
Krum, Sanger, Pilot Point, Aubrey.

LAT...LON 3341 9684 3319 9684 3321 9739 3343 9738
TIME...MOT...LOC 1732Z 171DEG 17KT 3328 9721

Dunn

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:35 AM CDTAreal Flood AdvisoryFWDYoung3 hr
Jun 2, 9:38 AM CDTSpecial Weather StatementFWDStephens52 min
Jun 2, 11:59 AM CDTSpecial Weather StatementFWDDenton31 min
Jun 2, 12:34 PM CDTSpecial Weather StatementFWDDenton26 min
Jun 2, 2:56 PM CDTAreal Flood AdvisoryFWDDenton64 min
Jun 2, 3:00 PM CDTAreal Flood AdvisoryFWDCooke, Montague, Wise2 hr
Jun 2, 3:21 PM CDTAreal Flood AdvisoryFWDTarrant114 min
Jun 2, 3:46 PM CDTSpecial Weather StatementFWDDallas29 min
Jun 2, 3:57 PM CDTAreal Flood AdvisoryFWDDenton2 hr
Jun 2, 4:02 PM CDTAreal Flood AdvisoryFWDDallas58 min
Jun 2, 4:32 PM CDTSpecial Weather StatementFWDDallas43 min
Jun 2, 4:45 PM CDTFlash Flood WarningFWDDallas3 hr
Jun 2, 4:51 PM CDTSevere Thunderstorm WarningFWDDallas39 min
Jun 2, 4:57 PM CDTRiver Flood WarningFWDDallas15 hr
Jun 2, 5:26 PM CDTSevere Thunderstorm WarningFWDDallas, Kaufman, Rockwall64 min
Jun 2, 6:15 PM CDTSpecial Weather StatementFWDKaufman45 min
Jun 2, 6:31 PM CDTSpecial Weather StatementFWDKaufman44 min
Jun 2, 6:36 PM CDTSevere Thunderstorm WarningFWDKaufman54 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.